Main Article Content

Abstract

Glucocorticoids are used in therapy empirically, but undesirable effects occur with large doses or prolonged administration. The aim of the study is to assess the pattern of adverse drug reactions of glucocorticoids in a tertiary care hospital. A retrospective analysis of adverse drug reactions (ADRs) following administration of glucocorticoids was conducted in the ADR monitoring center, Department of Pharmacology, Kasturba Medical College, Manipal. Clinical and treatment data were collected from the patient case records in the suspected adverse drug reaction reporting form as per the World Health Organization guidelines.  ADRs were assessed for Causality, Preventability and Severity using WHO causality assessment scale, Modified Schumock and Thornton’s scale and Hartwig’s severity scale, respectively. 100 ADRs were observed in 85 patients, with 51% males and 49% females. Prednisolone (53%) was the most common drug responsible for ADRs, followed by betamethasone (9%) and dexamethasone (8%). Hyperglycemia (34%) was the most common ADR, followed by cutaneous adverse reactions (32%). Acne (20%) was common among them. Over 86% reactions were categorized "possible". Among ADRs (91%) treated, only 16 % recovered. About 39% of cases were "probably preventable". The majority of ADRs (72%) were moderate in “severity”. Given the number and severity of side effects, the institution of glucocorticoids requires careful consideration of the relative risks and benefits in each patient.

Keywords

Adverse drug reactions Causality Hyperglycemia Prednisolone Preventable

Article Details

How to Cite
Sadhana N Holla. (2021). Glucocorticoids: Boon or Bane-An assessment of safety proϐiling of steroids in a tertiary care hospital. International Journal of Research in Pharmaceutical Sciences, 12(2), 1611-1619. https://doi.org/10.26452/ijrps.v12i2.4748